Alert archive / Hawaii / Small Craft Advisories in 2021

Small Craft Advisory 42, NWS Honolulu, HI

September 12, 2021

NWS Honolulu, HI issued this small craft advisory at Sep 12, 2021, 3:31 AM HST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 12, 2021, 3:31 AM HST (13:31 UTC)
Expired
Sep 12, 2021, 3:26 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

431 
WHHW70 PHFO 121331
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
331 AM HST Sun Sep 12 2021

PHZ119>121-124-130245-
/O.NEW.PHFO.SC.Y.0042.210912T1331Z-210913T0400Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Southeast Waters-
331 AM HST Sun Sep 12 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...East winds to 25 knots except for north winds to 25 
  knots in Maalaea Bay.

* WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel and 
  Big Island Southeast Waters.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
1 follow-up statement
088 
WHHW70 PHFO 130126
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
326 PM HST Sun Sep 12 2021

PHZ119>121-124-130230-
/O.CAN.PHFO.SC.Y.0042.000000T0000Z-210913T0400Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Southeast Waters-
326 PM HST Sun Sep 12 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have decreased below 25 kt.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this small craft advisory went out at Sep 11, 8:39 PM HST, 6 hours 52 minutes earlier.

Area forecast discussion, Sep 11, 8:39 PM HST, 6 hours 52 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
839 PM HST Sat Sep 11 2021

.SYNOPSIS...
An upper level low northeast of the islands will drift westward
into the region producing enhanced showers through Friday.
Moderate trade winds will continue for the next seven days,
focusing showers over windward and mountain locations with lower
shower coverage over leeward areas. This upper low will pass by
just north of the island chain on Wednesday, increasing chances
for heavy showers and thunderstorm activity over the western half
of the state from Wednesday into Thursday. Drier conditions will
return with strengthening trade winds from Friday into Saturday.

&&

.DISCUSSION...
In the large scale weather picture this evening we see a large band
of low cumulus clouds with tops to around 10,000 feet moving over
the eastern half of the state. This unstable cloud band will drift
westward producing scattered to numerous showers this evening
over windward and mountain areas of all islands at least through
midnight. Leeward areas will also see some enhanced shower
activity tonight as this cloud band slowly moves through the
state. The upper low remains roughly 950 miles northeast of the
islands, as shown on satellite water vapor imagery. This low is
starting to drift slowly westward bringing periods of enhanced
showers to all islands as it approaches the state.

The high pressure ridge far north of the islands will be strong
enough to produce moderate trade winds across the region through
the week. A slight increase in trade winds into the moderate to
locally breezy range remains in the forecast for Sunday. Lighter
trade winds are forecast by Wednesday  as the upper low passes by
just north of the island chain, weakening the surface pressure
gradient. Lighter large scale winds will allow a sea breeze
pattern to set up on the terrain sheltered western slopes of each
island from Wednesday into Thursday. Stronger trade winds will
return after the low passes by the islands from late Thursday
through next weekend.

Weather wise, the upper level low and weakened ridge far north of
the state will allow higher trade wind inversion heights than
normal. Trade wind inversion height will range between the 7,000
and 10,000 foot range for most areas into the middle of next week
producing higher cloud tops. Expect continued periods of enhanced
shower activity with higher shower coverage focused over windward
and mountain areas. Some of the stronger showers will push into
typically drier leeward areas, especially in the overnight to
early morning time periods. On Wednesday, forecast guidance shows
the upper low passing just north of the state with increasing
potential for heavy showers and isolated thunderstorms over the
eastern islands from Wednesday into Thursday. Still too early to
discuss timing and island by island weather impacts. Our
confidence in these wet weather details will improve as the
forecast time period grows shorter. Stay tuned.

&&

.AVIATION...
High pressure north of the state will keep moderate to locally
breezy trade winds in place through Sunday. Clouds and showers
will favor windward and mauka areas, with a few showers reaching
leeward communities from time to time. MVFR cigs/vsbys will be
common in showers along windward slopes and coasts overnight.
Otherwise, VFR conditions will prevail.

AIRMET Sierra is now in effect for mountain obscuration across
windward sections of Kauai, Oahu, Molokai, Maui and the Big
Island. These conditions will likely remain in place through mid
morning Sunday.

&&

.MARINE...
High pressure north of the state will produce a tight enough
pressure gradient over the islands the next several days to
maintain moderate to fresh trade winds. The windier areas
surrounding Maui County and Big Island will experience periods of
stronger winds that may hoist Small Craft Advisory flags for
those channels and bays Sunday. The passage of a weak easterly
trough Tuesday will subtly dampen mid week trades. As this trough
moves west of the state, trades will pick back up to more moderate
to locally fresh magnitudes by Friday and persist into next
weekend.

The recent relatively longer period south swells that have provided
near seasonable south shore surf these past couple of days will
decline the next few days. The main energy of this swell traveled
east and missed most of the islands on its northern trek. Today's
surf observations did show a bit of a bump along southeastern
facing exposures, particularly on Big Island, but this surf has
peaked and a downtrend in this swell will occur through early
week. A small, long period Tasman Sea southwest swell is expected
to fill in from late Monday into Tuesday with a slow fall during
the second half of next week. A small, medium period northwest
north swell may clip the islands next weekend. Choppy easterly
wind wave swell will hold small east facing shore surf through
Tuesday with a slight mid week drop under slightly weaker trades.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Bohlin
AVIATION...Jelsema
MARINE...Blood

Nearby

Small Craft Advisories in Hawaii, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.